Should you take probiotics with antibiotics?
Medically reviewed by Drugs.com Last updated on Apr 10, 2019.
Official Answerby Drugs.com
If you suffer from stomach cramping, gas or diarrhea when you take antibiotics, adding a probiotic may help to lessen, or even prevent, these symptoms.
Taking an antibiotic for an infection can kill beneficial bacteria that live in your gut to help it maintain digestive balance. Antibiotic-induced diarrhea can also lead to an infection with Clostridium difficile, also known as C. difficile, which can cause dangerous inflammation in your colon (colitis).
Probiotics will reintroduce the helpful bacteria into your digestive tract that have been reduced by the antibiotic.
Yogurt that contains live cultures can also be used during antibiotic treatment, as long as you are not lactose intolerant. Also, be sure to ask your pharmacist if the calcium in the yogurt will interfere with your antibiotic effectiveness.
Related Medical Questions
- Can antibiotics cause diarrhea?
- How to stop diarrhea - any medicine or remedy suggestions?
- How long does the flu last for?
- What type of diarrhea does Xermelo treat?
- Why is my poop green? What does this mean?
- What type of diarrhea does Aemcolo (rifamycin) treat?